Death By Tylenol

My worst night as a doctor was during my residency.  I was working the pediatric ICU and admitted a young teenager who had tried to kill herself.  Well, she didn’t really try to kill herself; she took a handful of Tylenol (acetaminophen) because some other girls had teased her.

On that night I watched as she went from a frightened girl who carried on a conversation, through agitation and into coma, and finally to death by morning.  We did everything we could to keep her alive, but without a liver there is no chance of survival.

Over ten years later, I was called to the emergency room for a girl who was nauseated and a little confused, with elevated liver tests.  I told the ER doctor to check an acetaminophen level and, sadly, it was elevated.  She too had taken a handful of acetaminophen at an earlier time.  She too was lucid and scared at the start of the evening.  The last I saw of her was on the next day before she was sent to a specialty hospital for a liver transplant.  I got the call later that next day with the bad news: she died.

Read more…..

 

Comments

Comments are closed.